One of my patients has just phoned. She had a left eye cataract extraction two days ago in a local private eye hospital and is using the steroid eye drops she was given. She told me her left eye is painful. The pain is reduced with painkilling tablets. She also has new floaters in the left eye. She called the eye specialist at the private hospital and was told to keep using the steroids, as an inflammatory response after cataract surgery was common, to look out for a ‘curtain coming down’ in her left eye and to keep her follow-up appointment in two weeks’ time. She had a right eye cataract extraction a year ago and didn’t have problems like this. She is worried. What advice should I give her?
This doesn’t sound right. A UK government medical website in my locality detailing post-cataract surgery recovery includes the following information:
‘It’s normal to have:
- Blurred vision
- Double vision
- Red or bloodshot eye.’
It does not list pain nor floaters as a normal occurrence following cataract surgery.
The pain is likely to be due to anterior chamber inflammation, which is also known as iritis or anterior uveitis. It is treated with steroid eye drops such as prednisolone (Pred Forte). It is my opinion that a patient with anterior uveitis warrants further investigation by an ophthalmologist even if the patient is already using steroid eye drops. This patient is at risk of iris bombe caused by congestion in the anterior chamber and endophthalmitis.
The patient was also experiencing floaters in her left eye. Floaters can be a sign of posterior vitreous detachment (PVD) and this is a risk factor for a retinal detachment (RD). Cataract surgery is also a risk factor for retinal detachment. The patient, therefore, potentially has two risk factors for retinal detachment. It is my opinion that a patient with floaters following recent cataract surgery warrants further investigation by an ophthalmologist. The patient is at risk of a macular-off retinal detachment.
This patient deserves immediate further investigation by an ophthalmologist at the private hospital or in a government-funded hospital and should be advised to do so. Details of the advice given have to be noted in the clinical records. This patient is in danger of catastrophic vision loss in her left eye.